Virginia, 2022

Damaging Winds in Virginia, May 22, 2022

May 22, 2022 · NWS LWX · 21 events in 9 counties and zones

A strong cold front produced multiple rounds of strong to severe thunderstorms resulting in isolated large hail and scattered wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$96,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A strong cold front produced multiple rounds of strong to severe thunderstorms resulting in isolated large hail and scattered wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 22, 1:18 PM EST, 1 hour 44 minutes earlier.

Area forecast discussion, May 22, 1:18 PM EST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
218 PM EDT Sun May 22 2022

.SYNOPSIS...
A cold front will pass through the area tonight. The front will
stall over the Carolinas Monday and Tuesday before returning
north as a warm front Wednesday through Thursday as low pressure
passes by to the west. The cold front associated with that low
may cross the area by Friday.

&&

.NEAR TERM /THROUGH TONIGHT/...
A southerly flow ahead of a cold front has led to hot and humid
conditions this afternoon. Max temps will be in the upper 80s to
lower 90s for most locations (70s and lower 80s in the mountains
and near the Bay).

The heat and humidity will lead to moderate amounts of CAPE. The
latest mesoanalysis shows around 1-2KJ/KG of SBCAPE west of the
Blue Ridge and 2-3KJ/KG of SBCAPE east of the Blue Ridge.

Stronger lifting mechanisms will continue to lead to the
likelihood for showers and thunderstorms. A surface trough will
act as a lifting mechanism along with an MCV moving in from the
west and a strong cold front that will be moving into the area
tonight. A couple rounds of showers/thunderstorms are possible,
first with the pressure trough, and then with the MCV and cold
front. Shear profiles are marginal (deep layer shear around
20-30 kts) and mid-level lapse rates are marginal as well.
However, the heat and humidity has led to moderate CAPE ahead
of the cold front. The moderate CAPE combined with steep low-
level lapse rates and mid-level dry air will increase threat
for damaging wind gusts. Latest mesoanalysis shows over 1000
j/kg of DCAPE for much of the area. A Severe Thunderstorm Watch
is in effect for areas east of the Allegheny Highlands through 9
PM.

Storm motion should be fast enough to keep any flood threat
localized, but non-zero due to the fact that there may be a
couple rounds of heavier rain associated with thunderstorms.
Storms should exit southern MD around midnight, and the cold
front will drop to our south overnight. Much cooler conditions
are expected behind the boundary. lows will fall into the 50s to
lower 60s.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
The cold front will stall out over the Carolinas for Monday
through Tuesday night while high pressure remains to the north.
An upper-level trough will develop over the Rockies and central
CONUS during this time.

An upper-level disturbance will pass nearby to our south in the
southern stream Monday through Monday night, and this combined
with the upper-level trough out west will cause warm and moist
air to overrun cooler air in place. This will bring plenty of
clouds along with the likelihood for rain across portions of
the area. The main uncertainty is how far north and east the
rain makes it before it runs into drier air and subsidence
associated with the high to the north. As of now, it looks like
the best chance for rain Monday will be south and west of the
Potomac River.

Plenty of clouds and cool weather will hang around for Monday
night through Tuesday night due to an onshore flow around high
pressure to our north. Some rain is possible, especially across
central and southern areas closer to upper-level disturbances
and shortwaves just to the south. However, there is still some
divergence among guidance so confidence is low at this time.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
A warm front will continue moving north through the region on
Wednesday. Uncertainty exists regarding how far north the warm front
will make it due to a strong area of high pressure displaced to the
north. This will result in a return flow developing out of the south
resulting in a moisture and temperature return. Ahead of the warm
front, an on-shore flow will likely lead to mostly cloudy skies and
cooler conditions.

Thursday the region likely remains in the warm sector with the
associated cold front to the west of the region across the Ohio
valley. A strong southerly flow is likely to form which will lead to
strong warm air advection. WAA will lead to daytime temperatures
peaking in the low to mid 80s and will likely lead to an
increasingly unstable air mass with CAPE values potentially over
1500 J/kg. PW values may reach above 1.6 inches Thursday afternoon
into early Friday which could prime the environment for isolated
heavy downpours. Showers are likely on Thursday with a chance for
pulse thunderstorms from the relative unstable airmass. The greater
threat for strong to severe thunderstorms will likely occur late
Thursday into Friday. The forcing is better to the north, but the
negative tilt of the trough could result in added dynamics in an
unstable environment increasing the potential for showers and
thunderstorms. The timing of the frontal passage may hamper the
initiation of convection Thursday evening, though details will be
refined with the frontal passage timing. Showers along with a chance
for strong thunderstorms will be possible through early Friday
afternoon as the front progress through our region.

Behind the frontal passage, high pressure is forecast to build into
our region through the weekend leading to a return of dry and
somewhat cooler conditions.

&&

.AVIATION /16Z SUNDAY THROUGH THURSDAY/...
Strong to severe storms are possible this afternoon, especially
through 00z. Damaging winds are the primary threat, but large
hail and heavy rain are possible as well. SubVFR conditions are
expected in any storms, with brief IFR/subIFR conditions
possible.

A cold front will push through this evening and shift winds to
the northwest and eventually north. There may be some rain and
low clouds near CHO on Monday through Tuesday, but the greater
risk of sub-VFR ceilings areawide will likely arrive Tuesday
night.

CIGs and VSBYs are likely to cause restrictions on Wednesday prior
to the warm frontal passage due to persistent onshore easterly flow.
CIGs will increase after the frontal passage. Winds turn more
southerly behind the front into Thursday with shower and
thunderstorm chances returning Thursday afternoon into Friday
night.

&&

.MARINE...
Strong to severe storms may impact the waters, especially around
20z through 02z. Damaging winds and large hail are possible.
Special Marine Warnings will likely be warranted.

A cold front will pass through the waters tonight. An SCA is in
effect for northwest winds behind the front that will turn north
toward Monday morning. Winds should decrease some later Monday,
but an onshore flow may strengthen again Tuesday and Tuesday
night with SCA conditions possible.

SubSCA conditions are likely for Wednesday but a southerly
channeling flow forming on Thursday may require Small Craft
Advisories.

&&

.TIDES/COASTAL FLOODING...
Elevated anomalies will cause water levels to be around action
stage through high tide tonight. Anomalies should decrease
Monday with a northerly wind.

&&

.CLIMATE...
Please see record event reports (RERs) for records reached on
Saturday. Below is a list of temperature records today.

--------------------------------------------------------------
         Record Daily Warm Low Temperatures for May 22nd
--------------------------------------------------------------
Washington DC area........71 F (set in 1959)..................
Baltimore MD area.........71 F (set in 1903)..................
Sterling/Dulles VA area...67 F (set in 1975)..................
Martinsburg WV area.......68 F (set in 1959)..................
--------------------------------------------------------------

--------------------------------------------------------------
           Record Daily High Temperatures for May 22nd
--------------------------------------------------------------
Washington DC area........96 F (set in 1941)..................
Baltimore MD area.........98 F (set in 1941)..................
Sterling/Dulles VA area...89 F (set in 2021)..................
Martinsburg WV area.......98 F (set in 1934)..................
--------------------------------------------------------------

Temperature records for the Washington DC area have been
recorded at what is now Ronald Reagan Washington National
Airport (KDCA) since 1941. The official weather record consists
of that data back to 1945, and observations taken in downtown
Washington from 1872 through 1944.

Temperature records for the Baltimore MD area have been
recorded at what is now Baltimore-Washington International
Thurgood Marshall Airport (KBWI) since 1950. The official
weather record consists of that data, and observations taken in
downtown Baltimore from 1872 through 1949.

Temperature records for the Sterling/Dulles VA area have been
recorded at what is now Washington Dulles International Airport
(KIAD) since 1960. The official weather record consists solely of
that data.

Temperature records for the Martinsburg WV area have been
recorded at what is now Eastern West Virginia Regional Airport
(KMRB) since 1938. The official weather record consists of that
data back to 1944, and observations taken in downtown
Martinsburg from 1891 through 1943.

All climate data is considered preliminary until reviewed and
certified by the National Centers for Environmental Information
(NCEI).

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from 8 PM this evening to 2 PM EDT Monday
     for ANZ531>534-537-539>543.
     Small Craft Advisory from 8 PM this evening to 10 AM EDT
     Monday for ANZ530-535-536-538.
     Small Craft Advisory until noon EDT today for ANZ534-537-543.

&&

SYNOPSIS...BJL
NEAR TERM...BJL
SHORT TERM...BJL
LONG TERM...CPB
AVIATION...BJL/CPB
MARINE...BJL/CPB
TIDES/COASTAL FLOODING...BJL
CLIMATE...LWX
Hazardous weather outlook, May 22, 3:01 PM EST, 1 minute before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
401 PM EDT Sun May 22 2022

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-231200-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
401 PM EDT Sun May 22 2022

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Tonight

A Severe Thunderstorm Watch is in effect for the entire outlook
area until 9 PM. Scattered severe thunderstorms with damaging
wind and large hail are possible through this evening. Isolated
instances of flooding are possible as well.

Heat indices in the mid 90s are likely today.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters have been activated.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-231200-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
401 PM EDT Sun May 22 2022

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Tonight

A Severe Thunderstorm Watch is in effect for the entire outlook
area until 9 PM. Scattered severe thunderstorms with damaging
wind and large hail are possible through this evening. Isolated
instances of flooding are possible as well.

Heat indices in the mid 90s are likely today.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters have been activated.

MDZ001-501-502-VAZ503-504-WVZ501>506-231200-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
401 PM EDT Sun May 22 2022

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Tonight

Isolated severe thunderstorms with damaging winds and large hail are
possible this afternoon into the early evening. An isolated
instance of flooding is possible as well.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through early this evening.

In the hours before

Local storm report, May 22, 2:43 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
343 PM EDT SUN MAY 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0334 PM     HAIL             POINT OF ROCKS          39.28N  77.54W
05/22/2022  M0.88 INCH       FREDERICK          MD   NWS EMPLOYEE

&&

EVENT NUMBER LWX2203482

BJL

The radar

The Sterling radar (KLWX), 18 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

21 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Loudoun

When
May 22, 3:02 PM EST
Where
Loudoun County, 1.42 mi S of Mountville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
39.010, -77.695

Trees blew down near the intersection of VA-748 Sam Fred Road and VA-734 Snickersville Turnpike.

Thunderstorm Wind, Albemarle

When
May 22, 4:31 PM EST
Where
Albemarle County, 0.68 mi SE of Yancey Mills
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
38.043, -78.722

A tree blew down blocking the left lane of westbound I-64.

Thunderstorm Wind, Fairfax

When
May 22, 4:39 PM EST
Where
Fairfax County, 2.34 mi SE of Baileys Xrds
Measured
50 kt (58 mph) estimated gust
Property damage
$12,000
Reported by
Broadcast Media
Coordinates
38.846, -77.119

Trees and wires blew down causing a pole to snap on VA-7 Leesburg Pike near South Jefferson Street.

Thunderstorm Wind, Nelson

When
May 22, 4:40 PM EST
Where
Nelson County, 0.73 mi NE of Lovingston
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
911 Call Center
Coordinates
37.776, -78.869

Numerous trees blew down throughout Nelson County.

Thunderstorm Wind, Arlington

When
May 22, 4:58 PM EST
Where
Arlington County, 1.04 mi WSW of South Washington
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
38.865, -77.068

Trees blew down in Arlington, including along Southgate Road and I-395 Henry G. Shirley Memorial Highway.

Thunderstorm Wind, Albemarle

When
May 22, 5:00 PM EST
Where
Albemarle County, 0.49 mi NNE of Ivy
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.057, -78.598

Tree damage was reported near Ivy, including a tree that blew down in the 2100 block of Morgantown Road.

Thunderstorm Wind, Arlington

When
May 22, 5:02 PM EST
Where
Arlington County, 1.75 mi SSE of South Washington
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
38.847, -77.036

A wind gust of 51 knots (59 MPH) was measured by the ASOS at Ronald Reagan Washington National Airport (KDCA).

Thunderstorm Wind, Greene

When
May 22, 5:08 PM EST
Where
Greene County, 2.31 mi W of Quinque
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
38.256, -78.442

A few large trees were uprooted, large tree limbs snapped, and shingle and siding damage to homes was observed in the Twin Lakes Subdivision.

Thunderstorm Wind, Albemarle

When
May 22, 5:12 PM EST
Where
Albemarle County, 0.06 mi SSW of Simeon
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.979, -78.450

Tree damage was reported near Overton, including a tree that blew down near the intersection of VA-795 James Monroe Parkway and Ashlawn-Highland Drive.

Thunderstorm Wind, Fauquier

When
May 22, 5:15 PM EST
Where
Fauquier County, 1.15 mi ESE of Markham
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
38.896, -77.979

Three trees blew down near Markham.

Thunderstorm Wind, Albemarle

When
May 22, 5:18 PM EST
Where
Albemarle County, 0.69 mi SE of Stony Pt
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.113, -78.371

Tree damage was reported in Stony Point, including a tree that blew down on VA-600 Stony Point Road near VA-20 Watts Passage.

Thunderstorm Wind, Loudoun

When
May 22, 5:26 PM EST
Where
Loudoun County, 1.3 mi NNE of North Fork
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.087, -77.721

Tree damage was reported near Philomont, including a tree that blew down on VA-611 Telegraph Springs Road/New Ford Road near VA-622 Shoemaker School Road.

Thunderstorm Wind, Loudoun

When
May 22, 5:47 PM EST
Where
Loudoun County, 0.78 mi S of Belmont
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
NWS Employee
Coordinates
39.039, -77.502

Four trees and numerous large tree limbs were blown down in the 20900 block of Pioneer Ridge Terrace.

Thunderstorm Wind, Prince William

When
May 22, 5:48 PM EST
Where
Prince William County, 1.5 mi N of Catharpin
Measured
55 kt (63 mph) estimated gust
Property damage
$6,000
Reported by
Trained Spotter
Coordinates
38.872, -77.572

Trees blew down in the 4300 and 4000 blocks of Sanders Lane in Catharpin.

Thunderstorm Wind, Fauquier

When
May 22, 5:50 PM EST
Where
Fauquier County, 1.91 mi SW of New Baltimore
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.752, -77.747

Two trees blew down along US-29/US-15 Lee Highway near Warrenton.

Thunderstorm Wind, Loudoun

When
May 22, 5:56 PM EST to 6:06 PM EST
Where
Loudoun County, 1.04 mi SW of Dulles Intl Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
38.941, -77.466

Wind gusts of up to 51 knots (59 MPH) were measured by the ASOS at Washington Dulles International Airport (KIAD).

Thunderstorm Wind, Fairfax

When
May 22, 6:07 PM EST
Where
Fairfax County, 1.24 mi ENE of Bull Run
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
38.839, -77.460

Wind gusts of up to 59 knots (68 MPH) were measured by a mesonet in Centreville.

Thunderstorm Wind, Fairfax

When
May 22, 6:07 PM EST
Where
Fairfax County, 3.84 mi S of Donovans Corner
Measured
57 kt (66 mph) measured gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
38.714, -77.322

Large tree limbs blew down in Lake Ridge. A wind gust of 57 knots (66 MPH) was measured by a mesonet near Lake Ridge.

Thunderstorm Wind, Fairfax

When
May 22, 6:15 PM EST
Where
Fairfax County, 0.59 mi NNE of Sunset Hills
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
38.958, -77.347

Large trees blew down in Reston, including at least one blocking a roadway near Foxclove Road.

Thunderstorm Wind, Fairfax

When
May 22, 6:25 PM EST
Where
Fairfax County, 1.29 mi SSE of Baileys Xrds
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Department of Highways
Coordinates
38.853, -77.141

Trees blew down near the intersection of Juniper Lane and Villa Lane. Trees blew down near the intersection of Vista Drive and Glen Carlyn Drive.

Thunderstorm Wind, King George

When
May 22, 6:38 PM EST
Where
King George County, 1.23 mi SW of Allnut
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.289, -77.118

Tree damage was reported near Weedonville, including a tree that blew down on US-301 James Madison Parkway near Poplar Neck Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2022Every state in 2022This day in weather historyWarnings in Virginia, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1018354, 1018355, 1018356, 1018357, 1018358, 1018359, 1018360, 1018361, 1018362, 1018363, 1018364, 1018365, 1018366, 1018367, 1018368, 1018370, 1018372, 1018373, 1018384, 1018385, 1018386.